Alert archive / Montana / Severe Thunderstorm Warnings in 2012

Severe Thunderstorm Warning 45, NWS Glasgow, MT

June 26, 2012Dawson County, McCone County, Richland County, Montana

NWS Glasgow, MT issued this severe thunderstorm warning at Jun 26, 2012, 6:59 PM MDT for Dawson County, McCone County, Richland County, Montana. It was in force for 61 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 26, 2012, 6:59 PM MDT (00:59 UTC)
Expired
Jun 26, 2012, 8:00 PM MDT
In force
61 min
Issued by
NWS Glasgow, MT
Area
Storm-based polygon

Counties Dawson County, MT, McCone County, MT, Richland County, MT

The radar

The Glasgow radar (KGGW), 138 km from the middle of the area, began a volume at 01:01 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Glasgow Intl Airport, MT (KGGW), launched 00:00Z, 1.0 hours before the alert went out and 137 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Glasgow Intl Airport, MT at 00:00Z on 2012-06-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 223 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Glasgow Intl Airport, MT at 00:00Z on 2012-06-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -4 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
223 J/kg
Mixed-layer CIN
-77 J/kg
Mixed-layer LCL
4182 m above ground
0-6 km bulk shear
26 kt
0-1 km storm-relative helicity
-4 m²/s²
0-3 km storm-relative helicity
69 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

551 
WUUS55 KGGW 270059
SVRGGW
MTC021-055-083-270200-
/O.NEW.KGGW.SV.W.0045.120627T0059Z-120627T0200Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GLASGOW MT
659 PM MDT TUE JUN 26 2012

THE NATIONAL WEATHER SERVICE IN GLASGOW HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CENTRAL RICHLAND COUNTY IN NORTHEAST MONTANA...
  NORTHWESTERN DAWSON COUNTY IN NORTHEAST MONTANA...
  SOUTHEASTERN MCCONE COUNTY IN NORTHEAST MONTANA...

* UNTIL 800 PM MDT.

* AT 653 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
  DESTRUCTIVE WINDS IN EXCESS OF 70 MPH.  THIS STORM WAS LOCATED NEAR
  CIRCLE...AND MOVING NORTHEAST AT 40 MPH.

* LOCATIONS IN THE WARNING INCLUDE...
  RICHEY AND LAMBERT

PRECAUTIONARY/PREPAREDNESS ACTIONS...

DAMAGING WINDS UP TO 60 MPH WERE REPORTED IN BROCKWAY WITH THIS 
STORM. THIS IS A DANGEROUS STORM...SEEK SAFE SHELTER AND STAY AWAY 
FROM WINDOWS!

&&

LAT...LON 4783 10471 4759 10452 4728 10551 4743 10564
TIME...MOT...LOC 0058Z 239DEG 33KT 4741 10544

$$

TFJ
WEATHER.GOV/GLASGOW
1 follow-up statement
264 
WWUS55 KGGW 270135
SVSGGW

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GLASGOW MT
735 PM MDT TUE JUN 26 2012

MTC055-270144-
/O.CAN.KGGW.SV.W.0045.000000T0000Z-120627T0200Z/
MCCONE-
735 PM MDT TUE JUN 26 2012

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN MCCONE COUNTY IS
CANCELLED...

AT 726 PM MDT...WEATHER SERVICE DOPPLER RADAR INDICATED THAT THE 
THUNDERSTORMS WHICH PROMPTED THE WARNING HAVE MOVED OUT OF THE AREA 
AND NO LONGER POSE AN IMMEDIATE THREAT TO LIFE OR PROPERTY. 
THEREFORE...THE SEVERE THUNDERSTORM WARNING HAS BEEN CANCELLED.

LAT...LON 4757 10533 4783 10471 4759 10452 4739 10516
TIME...MOT...LOC 0134Z 239DEG 33KT 4758 10502

$$

MTC021-083-270200-
/O.CON.KGGW.SV.W.0045.000000T0000Z-120627T0200Z/
DAWSON-RICHLAND-
735 PM MDT TUE JUN 26 2012

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 800 PM MDT
FOR CENTRAL RICHLAND AND NORTHERN DAWSON COUNTIES...

AT 726 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE
HAIL...AND DESTRUCTIVE WINDS IN EXCESS OF 70 MPH.  THIS STORM WAS
LOCATED 7 MILES SOUTH OF RICHEY...OR 24 MILES EAST OF CIRCLE...AND
MOVING NORTHEAST AT 40 MPH.

LOCATIONS IN THE WARNING INCLUDE...
 ENID AND LAMBERT

THIS STORM HAD A HISTORY OF PRODUCING 60 MPH WINDS AND DIME SIZE 
HAIL IN BROCKWAY.

LAT...LON 4757 10533 4783 10471 4759 10452 4739 10516
TIME...MOT...LOC 0134Z 239DEG 33KT 4758 10502

$$

TFJ
WEATHER.GOV/GLASGOW

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Glasgow, MT wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 26, 6:15 PM MDT, 44 minutes earlier.

Area forecast discussion, Jun 26, 6:15 PM MDT, 44 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GLASGOW MT
615 PM MDT TUE JUN 26 2012

.SHORT TERM...FOR NORTHEAST MONTANA...TONIGHT THROUGH THURSDAY...
UPDATED THE FORECAST TO ISSUE A HIGH WIND WARNING FROM A FAST
MOVING COLD FRONT MOVING ACROSS THE HI-LINE. WIND SPEEDS RIGHT
BEHIND THE FRONT WILL GUST OVER 60 MPH. THE COLD FRONT WILL MOVE
INTO NORTH DAKOTA SOMETIME AFTER 8 PM. RSMITH

PREVIOUS DISCUSSION...VERY MOIST AIRMASS REMAINS OVER NORTHERN AND
FAR EASTERN MONTANA WHILE DRY AIR HAS PUSHED ACROSS SOUTHERN
MONTANA. COLD FRONT IS MAKING ITS WAY EAST ACROSS CENTRAL MONTANA.
SOUTHWEST WINDS BEGINNING TO INCREASE IN THE DRY AIRMASS OVER THE
SOUTHERN ZONES AND WILL TURN WEST AND SPREAD OVER THE NORTHERN
ZONES LATER THIS EVENING WITH THE COLD FRONT PASSAGE. SOME
CONVECTION TRYING TO DEVELOP ALONG THE DRY LINE AROUND MILES CITY
AND COULD INTENSIFY IN THE MORE MOIST AND UNSTABLE AIRMASS TO THE
NORTHEAST THROUGH THE LATE AFTERNOON AND EVENING.

UPPER LOW OVER THE PACIFIC NORTHWEST WILL ALSO BE LIFTING TOWARD
SASKATCHEWAN OVERNIGHT. THIS WILL BE PUSHING THE SYSTEM CURRENTLY
OVER MONTANA TO THE NORTHEAST. STRONG COLD AIR ADVECTION EXPECTED
BEHIND THE ASSOCIATED COLD FRONT SHOULD DROP HIGH TEMPERATURES
ABOUT 20 DEGREES FROM TODAY. WITH 850 AND 700MB WINDS OF 40 TO 60
KT...THE STRONG CAA SHOULD MIX A FAIR AMOUNT OF WIND TO THE
SURFACE FOR LATE TONIGHT THROUGH WEDNESDAY.

BY THURSDAY HIGH PRESSURE MOVES INTO MONTANA WITH WESTERLY FLOW
ALOFT. EXPECT DRY AND SUNNY WEATHER WITH A LITTLE WARMER
TEMPERATURES AND A LOT LESS WIND. EBERT

.LONG TERM...THURSDAY NIGHT THROUGH TUESDAY...
NOT TOO MANY CHANGES TO THE LONG TERM FORECAST SLIGHTLY TWEAKED
THE TEMPERATURES FRIDAY AFTERNOON AND SUNDAY AFTERNOON. WE HAVE A
WEAK UPPER WAVE MOVING THROUGH ON FRIDAY WHICH SHOULD PROVIDE A
SLIGHT WARM UP OUT AHEAD OF THIS WAVE.

A STRONGER SHORTWAVE WILL MOVE ACROSS MONTANA SUNDAY AFTERNOON AND
SUNDAY EVENING WHICH WILL PROBABLY TRIGGER ANOTHER ROUND OF
THUNDERSTORMS. WENT WITH THE NEW ECMWF PAST SUNDAY NIGHT AND TOOK
THE CHANCE OF THUNDER OUT OF THE FORECAST PAST THIS POINT. UPPER
FLOW WILL SOUTHWEST AND UNSTABLE BUT THE LACK OF MOISTURE IN BOTH
THE GFS AND ECMWF MEANS LESS THEN A SLIGHT CHANCE OF THUNDER. RSMITH

PREVIOUS DISCUSSION...THE EXTENDED BEGINS WITH RIDGING ALOFT WHICH
SHOULD KEEP NORTHEAST MONTANA DRY FROM THURSDAY NIGHT THROUGH
SUNDAY AFTERNOON. TEMPERATURES WILL REMAIN IN THE UPPER 80S TO
LOWER 90S.

SOUTHWEST FLOW RETURNS SUNDAY NIGHT WITH A SURFACE TROUGH
THEREFORE BROUGHT CHANCES OF THUNDER BACK INTO THE FORECAST. GOING
TO BE HARD TO PICK A PERIOD THAT LATE IN THE FORECAST OVER ANOTHER
FOR BETTER CHANCES. WILL KEEP IT BROAD BRUSH AT THIS TIME. PROTON

&&

.AVIATION...
FR. THE MAIN AVIATION ISSUES WILL BE A STRONG COLD FRONT MOVING
THROUGH THE REGION. WINDS WILL SWITCH TO THE WEST NORTHWEST BEHIND
A COLD FRONT WITH GUSTS UP TO 55 KNOTS. THE FRONT WILL REACH THE
GOLF TERMINAL BY 630 PM...THE KGDV AND THE KS DY TERMINAL SOMETIME
BETWEEN 800 AND 815 PM. BEHIND THE FRONT THE WINDS WILL REMAIN
BETWEEN 15 AND 25 KNOTS AT ALL TERMINAL OVERNIGHT. RSMITH

&&

.GLASGOW WATCHES/WARNINGS/ADVISORIES...
HIGH WIND WARNING UNTIL 7 PM MDT THIS EVENING FOR CENTRAL AND
SOUTHERN VALLEY...NORTHERN VALLEY.

LAKE WIND ADVISORY UNTIL 9 PM MDT WEDNESDAY FOR FORT PECK LAKE.

RED FLAG WARNING UNTIL MIDNIGHT MDT TONIGHT FOR MTZ122-137.

HIGH WIND WARNING UNTIL 8 PM MDT THIS EVENING FOR DANIELS...
SHERIDAN...WESTERN ROOSEVELT...EASTERN ROOSEVELT.

&&

WEATHER.GOV/GLASGOW
Hazardous weather outlook, Jun 26, 4:14 AM MDT, 14 hours 45 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GLASGOW MT
414 AM MDT TUE JUN 26 2012

MTZ016-017-021>023-271015-
CENTRAL AND SOUTHEAST PHILLIPS-CENTRAL AND SOUTHERN VALLEY-
PETROLEUM-GARFIELD-MCCONE-
414 AM MDT TUE JUN 26 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST
MONTANA.

.DAY ONE...TODAY AND TONIGHT

A LAKE WIND ADVISORY FOR FORT PECK LAKE IS IN EFFECT UNTIL 9 PM
WEDNESDAY. WINDS WILL BE SOUTHWEST SHIFTING TO WEST 20 TO 30
MPH...WITH GUSTS AS HIGH AS 4O MPH.

THERE IS ALSO A RED FLAG WARNING IN EFFECT FROM NOON TODAY UNTIL
MIDNIGHT FOR FIRE WEATHER ZONE 137. THIS IS FOR RAPIDLY LOWERING
RELATIVE HUMIDITY AND INCREASING WEST WINDS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THE LAKE WIND ADVISORY EXPIRES AT 9 PM WEDNESDAY

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

MTZ024>027-271015-
RICHLAND-DAWSON-PRAIRIE-WIBAUX-
414 AM MDT TUE JUN 26 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST
MONTANA.

.DAY ONE...TODAY AND TONIGHT

THERE IS A RED FLAG WARNING IN EFFECT FROM NOON TODAY UNTIL
MIDNIGHT FOR FIRE WEATHER ZONE 122. THIS IS FOR RAPIDLY LOWERING
RELATIVE HUMIDITY AND INCREASING WEST WINDS.

ISOLATED SEVERE THUNDERSTORMS ARE POSSIBLE LATE THIS
AFTERNOON...WITH LARGE HAIL AND DAMAGING WINDS OVER 60 MPH
POSSIBLE.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

In the hours before

Special weather statement, Jun 26, 3:58 PM MDT, 3 hours 1 minute before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GLASGOW MT
358 PM MDT TUE JUN 26 2012

MTZ025-262245-
DAWSON-
358 PM MDT TUE JUN 26 2012

THE NATIONAL WEATHER SERVICE IN GLASGOW HAS ISSUED A

SIGNIFICANT WEATHER ADVISORY FOR...
  CENTRAL DAWSON COUNTY IN NORTHEAST MONTANA...

UNTIL 445 PM MDT.

AT 351 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 12 MILES WEST OF GLENDIVE...MOVING NORTHEAST AT
40 MPH.

HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM.

LOCATIONS IN THE ADVISORY INCLUDE...
   GLENDIVE...
   INTAKE...

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

IN ADDITION...THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR
LOCAL RADIO AND TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR
ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL
WEATHER SERVICE.

LAT...LON 4697 10486 4705 10517 4762 10469 4762 10463
      4760 10459 4753 10459 4753 10451 4736 10451
      4735 10448 4733 10448
TIME...MOT...LOC 2158Z 210DEG 33KT 4711 10491

TFJ
WEATHER.GOV/GLASGOW
Special weather statement, Jun 26, 4:32 PM MDT, 2 hours 27 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GLASGOW MT
432 PM MDT TUE JUN 26 2012

MTZ024-025-262315-
DAWSON-RICHLAND-
432 PM MDT TUE JUN 26 2012

THE NATIONAL WEATHER SERVICE IN GLASGOW HAS ISSUED A

SIGNIFICANT WEATHER ADVISORY FOR...
  SOUTHEASTERN RICHLAND COUNTY IN NORTHEAST MONTANA...
  EASTERN DAWSON COUNTY IN NORTHEAST MONTANA...

UNTIL 515 PM MDT.

AT 426 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 11 MILES NORTHWEST OF INTAKE...MOVING NORTHEAST
AT 45 MPH.

HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM.

LOCATIONS IN THE ADVISORY INCLUDE...
   SIDNEY...

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

IN ADDITION...THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR
LOCAL RADIO AND TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR
ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL
WEATHER SERVICE.

LAT...LON 4734 10458 4746 10478 4799 10416 4793 10406
      4763 10406
TIME...MOT...LOC 2232Z 221DEG 37KT 4747 10458

TFJ
WEATHER.GOV/GLASGOW
Local storm report, Jun 26, 5:20 PM MDT, 1 hour 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GLASGOW MT
520 PM MDT TUE JUN 26 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0500 PM     TSTM WND GST     8 E LAMBERT             47.70N 104.45W
06/26/2012  E60.00 MPH       RICHLAND           MT   PUBLIC

            SNAPPED 2 INCH TREE BRANCHES OFF OF TREES AND PEA SIZED
            HAIL.

&&

RSMITH
Local storm report, Jun 26, 5:29 PM MDT, 1 hour 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GLASGOW MT
529 PM MDT TUE JUN 26 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0515 PM     NON-TSTM WND GST 1 SW SIDNEY             47.71N 104.17W
06/26/2012  M56 MPH          RICHLAND           MT   AWOS

            SIDNEY AIRPORT MEASURED A 56 MPH WIND GUST

&&

RSMITH
Local storm report, Jun 26, 5:56 PM MDT, 1 hour 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GLASGOW MT
556 PM MDT TUE JUN 26 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0544 PM     NON-TSTM WND GST 2 N GLASGOW             48.23N 106.64W
06/26/2012  M62 MPH          VALLEY             MT   ASOS

            BLOWING DUST IN THE AREA.

&&

TEDJ
Local storm report, Jun 26, 6:52 PM MDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GLASGOW MT
652 PM MDT TUE JUN 26 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0644 PM     TSTM WND GST     4 E BROCKWAY            47.29N 105.67W
06/26/2012  E60 MPH          MCCONE             MT   TRAINED SPOTTER

            50 TO 60 MPH GUSTS WHEN THE STORM INITIALLY HIT...PEA TO
            DIME SIZE HAIL AFTER

&&

JB

The office that day

Everything else NWS Glasgow, MT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 26, 6:21 PM MDTSevere Thunderstorm WarningGGWDawson, McCone39 min
Jun 26, 6:53 PM MDTSevere Thunderstorm WarningGGWDaniels67 min
Jun 26, 7:33 PM MDTSpecial Weather StatementGGWSheridan57 min
Jun 26, 7:55 PM MDTSevere Thunderstorm WarningGGWRichland, Roosevelt53 min
Jun 26, 8:03 PM MDTSevere Thunderstorm WarningGGWSheridan37 min

Nearby

Severe Thunderstorm Warnings in Montana, 2012Every severe thunderstorm warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.